Ask a doctor

Why Are my Cheeks and Lips Swollen After Restylane?

I had my lips done yesterday, and the doctor did only one side of my face for faint nasolabial line. She also filled in a bit for an old scar between my nose and lip area. Now, my cheeks and lips are swollen. What happened?

Doctor Answers (18)

Swelling may be normal after Restylane

+3

Before any filler treatment you should be informed by your surgeon about possible swelling and bruising around the injection sites. To minimize the chance of swelling it is recommended to ice the area up to two hours after the injection. Restylene is made out of the hyaluronic acid, which attracts water. Therefore, the feeling of puffiness and swelling is quite normal. It should resolve within a week or so. Some patients also feel some lumps under the skin and also experience bruising. In that case it is recommended to gently massage the site.


Chicago Plastic Surgeon
4.5 out of 5 stars 24 reviews

Swelling after restylane

+2

Thanks for your question -

Certainly swelling in the area of injection for the first few days is not unusual. It sounds like you're describing swelling in other areas. It is very unusual to have allergic reactions from hyaluronic acid fillers but not impossible.

It is also possible that you may be having a reaction from local anesthesia or other medications administered during the treatment.

The key in situations like this is close conversation with your treating physician to differentiate normal swelling from potentially serious other sequelae like allergic reactions.

I hope this helps.

Steven H. Williams, MD
San Francisco Plastic Surgeon
5.0 out of 5 stars 22 reviews

Cheeks and Lips Swollen After Restylane

+1

Swelling is normal after injecting the lips. Some patients also experience swelling of the nasolabial fold. You can apply ice to the area for 15 minutes every hour. That should help bring the swelling down

Tim A. Sayed, MD, FACS
Palm Beach Plastic Surgeon
5.0 out of 5 stars 13 reviews

You might also like...

Why Are my Cheeks and Lips Swollen After Restylane?

+1

Swelling after fillers particularly hyaluronic acid fillers (HA's) is normal and should be discussed prior to injections as it can be quite worrisome for patients.  You are not alone in your surprise/concerns.  Maximal swelling typically occurs 12-24 hours following injections and subsides significantly within 72hrs.

HA's as other physicians have mentioned to you are additionally hydrophilic... meaning they naturally attract and retain water and will swell more than some other fillers.

Bruising due to occasional trauma to blood vessels will typically last up to a week.

Intermittent Ice, Compression, Advil after 24 hrs, Arnica/and or pineapple, and concealler can be helpful.

 Warm Regards,

Dr Quinton Chivers

Quinton Chivers, MD, FRCS(C)
Toronto Plastic Surgeon
3.5 out of 5 stars 3 reviews

Cheeks and Lips Swollen After Restylane

+1

It is common to have swelling after a treatment for a couple of days although it can be managed with ice to the area. Inform the injector of the swelling, and request post treatment instruction. If the swelling persists for a week, you should request to see the injector. 

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 14 reviews

Swelling is normal after treatment

+1

Varying from patient to patient, visible swelling and bruising is normal at the injection site and will subside within 5-7 days. You may take Tylenol for any discomfort, but please avoid aspirin or Motrin, as they can increase bruising.

David Mabrie, MD
Bay Area Facial Plastic Surgeon
4.5 out of 5 stars 54 reviews

Swelling after Restylane Injections?

+1

Hi Cynthia.  Swelling after Restylane injections at and immediately aroudn the injection site is very normal, especially the day after the injections.

If your selling does not go down over the next couple days or it is in areas completely separate from the injection sites, you may be advised to contact your iinjector now to be seen for a follow up.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Swelling after Restylane injection

+1

Restylane is a powerful and effective dermal filler. Patients enjoy it because the results are immediate and last for approximately 6 months. After injection, patients can expect to see a small amount of redness and swelling for 1 to 2 days. If you're swelling has persisted beyond that time, it is best to return to your dermatologist to determine if you add a reaction or a low-grade infection. Although these complications are extremely rare, it is important to let your health care provider know about your concerns so that they can assess what is best for you.
 

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 60 reviews

Swelling after Restylane is likely normal

+1

Swelling can be normal after a facial filler. It may signify excessive bleeding or rough injection technique from the injector. There are rare cases of isolated allergic reactions at 1 in 2000 which manifests as local swelling, redness, or tenderness over time Tips to decrease swelling after NASHA facial fillers:

  • Ice- Especially immediately after the injection
  • Avoid medications which can promote bruising and bleeding
  • A gentle touch by the injector
  • Antihistamine post procedure- particularly after lip augmentation, there is a dramatic reduction in swelling. The best antihistamine for this is Benadryl, but it can make you sleepy.

Anil R. Shah, MD
Chicago Facial Plastic Surgeon
5.0 out of 5 stars 65 reviews

Swelling after Restylane: Normal after 24 hours

+1

Swelling after any injury is common especially for the first four days which we call the inflammatory period. Antiinflammatory agents may be useful but are generally discouraged due to their potential with bleeding.

Icing, head elevation, compression are generally recommended for the early period to reduce inflammation.

There are some individuals feel arnica montana gel or tablets as well as bromelain may be useful in this regard as homeopathic remedies.

If the swelling is due to bruising/bleeding, it may take longer to resovle but that does not sound like your problem.

Try to be patient. I hope this helps explain.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 41 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.